5 Medicines You Should Never Mix

3297
mixing pills

When you’re a nurse, it’s not enough that you know how a drug works. You also have to be aware of how several drugs interact. Mixing two or more medications in a syringe or an infusion pump always carries the risk of interaction so you should always be cautious.

For your patients’ safety, here are the top medicines you should never mix.

1Antibiotics and vitamins

Vitamin K

Vitamin K is naturally produced by the body. However, in some cases, supplementation is necessary to prevent bleeding and facilitate healing. If your patient is currently taking vitamin K, be cautious when administering antibiotics. Some drugs can kill the good bacteria that can produce the vitamin. One good example is Amoxicillin. Cephalosporins, meanwhile, have the ability to prevent its absorption.

Vitamin C

Patients are often given vitamin C to increase their immune system, promote recovery and facilitate faster wound-healing. Nurses should be careful when administering tetracycline, especially in high doses, since it can lower the effectiveness of the vitamin. This also applies to minocycline and doxycycline.

Vitamin B12

Vitamin B12 is essential for your hair, nails and neurological functions. Patients taking this vitamin should not be given antibiotics, particularly tetracycline-based antibiotics since the vitamin can lower the drugs’ ability to kill bacteria. If antibiotics are necessary, be sure to give the vitamins several hours before or after them.

2Antibiotics and birth control pills

Most antibiotics and birth control pills vie for the same receptors. Whichever makes it to the receptor first blocks the other one from working. In most cases, antibiotics are faster. In essence, antibiotics have the potential to prevent birth control pills from taking effect. As a result, unwanted pregnancies can happen.

In addition to that, there are also antibiotics that can cause the enzymes of the liver to breakdown estrogen. This decreases the level of the hormone in the body and renders the pills practically ineffective.

If one of your patients need to undergo antibiotic treatment, make sure to advise your patient to use an alternative method of contraception. Wearing condoms, for example, is a good option.

3Antacids and Adderall

The combination of antacids and Adderall isn’t life-threatening. However, for your patient’s safety, you should still avoid administering them at the same time. Antacids have the ability to decrease the efficacy of Adderall in the body. This can affect the treatment and prognosis of your patient.

4Antidepressants and migraine medications

Antidepressants, particularly those belonging to the Selective Serotonin Reuptake Inhibitors or SSRI class, should not be given with medications for a migraine. When these two drugs are administered together, you’re putting your patients at risk of Serotonin Syndrome.

It is a condition where the serotonin in the brain becomes excessive. This results in symptoms that aren’t only neurological in nature. In addition to headaches, seizures, slurred speech, and agitation, patients can also develop diarrhea and heavy sweating.

5Lidocaine and Propofol

Propofol is a drug frequently administered before and during a general anesthesia. It results in decreased level of consciousness and relaxation. Lidocaine, on the other hand, is a numbing medication that can also be used to treat ventricular tachycardia.

Adding Lidocaine to Propofol can result in a physiochemically unstable mixture which can potentially result in pulmonary embolism in patients. If you need to administer both medications, use low Lidocaine concentrations or just administer the drugs separately.

See Also: 8 Frequently Asked Questions about Grapefruit and Medication Interactions

Types of Drug Interactions

Pharmacokinetic Reaction

This reaction happens when a drug affects another drug’s absorption, distribution, metabolism, and excretion. Calcium, for example, can bind with certain medications that can prevent them from getting absorbed.

Diltiazem, on the other hand, can negatively affect the enzymes that can break down or metabolize simvastatin. This can result in an increase in simvastatin level which can cause serious liver damage.

Pharmacodynamic Reaction

A pharmacodynamic reaction can happen when drugs given at the same time cause a synergistic or antagonistic effect. Chlorpromazine is one good example to this. When administered with haloperidol, it puts the patient at an increased risk of potentially lethal irregular heart rhythm.

How To Decrease Risk of Inappropriate Mixing

Mixing medications is common for nurses. Since patients tend to present with several health issues, administering two or more drugs might be necessary. Despite being common, nurses must still exercise caution before, during and after administration.

A doctor’s order shouldn’t be your only basis. As a nurse, you should also use your own judgment for your patients’ safety and to protect your career.

As a guide, here are some of the ways you can limit negative reactions with mixed drugs.

  • Use an alternative route for administration. Ask the patient’s attending physician if there’s another alternative suitable drug.
  • Multi-lumen tubes should be used if you need to separately administer several intravenous drugs at the same time.
  • Stopping one medication while the other is being given can help limit any negative interaction.
  • If there’s only one IV line, make sure to flush it with a compatible fluid first before injecting the second drug.
  • Leave enough time between drug administration.
  • Don’t forget to monitor the patient after you’ve mixed and administered obviously compatible drugs.
  • Check infusion bags and tubings for any precipitation or other signs of drug incompatibility.
  • Always assess the injection site for any signs of redness and inflammation.
  • Physical effects shouldn’t be your only concern when it comes to administering mixed drugs. You should also check failure of treatment.
  • If you are unsure about mixing two drugs or if it is your first time mixing them, don’t hesitate to ask and clarify with another nurses, your superior or the prescribing physician.
  • Be thorough when assessing your patient. Ask about any other medications they are taking and list them down. There are patients who would deliberately lie about self-medicating in fear of being judged or increasing the cost of their treatment plan.

See Also: 7 Medication Mistakes Your Patients Could Be Guilty Of 

What other drugs shouldn’t be mixed or administered together? What other ways are you using to limit negative drug interactions when administering several medications at the same time?

♥ Connect with NurseBuff on Facebook, Pinterest, and Twitter!